Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Pueblo, CO

March 10, 2024Baca County, Huerfano County, Colorado

NWS Pueblo, CO issued this red flag warning at Mar 10, 2024, 2:09 PM MDT for Baca County, Huerfano County, Colorado. It took effect at Mar 11, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2024, 2:09 PM MDT (20:09 UTC)
In effect from
Mar 11, 2024, 12:00 PM MDT
Expired
Mar 11, 2024, 7:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 113 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS85 KPUB 102009
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
209 PM MDT Sun Mar 10 2024

COZ237-111215-
/O.UPG.KPUB.FW.A.0008.240311T1800Z-240312T0100Z/
/O.NEW.KPUB.FW.W.0009.240311T1800Z-240312T0100Z/
Baca County Including Springfield and Eastern Comanche Grasslands-
209 PM MDT Sun Mar 10 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon to 7 PM MDT Monday. The Fire Weather Watch is no 
longer in effect.

* Affected Area...Fire Weather Zone 237.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ229-111215-
/O.NEW.KPUB.FW.W.0009.240311T1800Z-240312T0100Z/
Huerfano County Including Walsenburg-
209 PM MDT Sun Mar 10 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon to 7 PM MDT Monday.

* Affected Area...Fire Weather Zone 229.

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
748 
WWUS85 KPUB 110951
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
351 AM MDT Mon Mar 11 2024

COZ229-237-120100-
/O.CON.KPUB.FW.W.0009.240311T1800Z-240312T0100Z/
Huerfano County Including Walsenburg-
Baca County Including Springfield and Eastern Comanche Grasslands-
351 AM MDT Mon Mar 11 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 229 AND 237...

* Affected Area...Fire Weather Zones 229 and 237.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
661 
WWUS85 KPUB 112045
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
245 PM MDT Mon Mar 11 2024


COZ229-237-120100-
/O.CON.KPUB.FW.W.0009.000000T0000Z-240312T0100Z/
Huerfano County Including Walsenburg-
Baca County Including Springfield and Eastern Comanche Grasslands-
245 PM MDT Mon Mar 11 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 229 AND 237...

* Affected Area...Fire Weather Zones 229 and 237.

* Winds...Southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
753 
WWUS85 KPUB 120041
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
641 PM MDT Mon Mar 11 2024


COZ229-237-120145-
/O.EXP.KPUB.FW.W.0009.000000T0000Z-240312T0100Z/
Huerfano County Including Walsenburg-
Baca County Including Springfield and Eastern Comanche Grasslands-
641 PM MDT Mon Mar 11 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 229 AND 237...

Winds will continue to decrease, and humidity values will 
continue to increase as the temperatures drop this evening. 

$$

Hodanish

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 10, 11:41 AM MDT, 2 hours 28 minutes earlier. Its key messages:

  • Above normal temperatures return Today.
  • Critical fire weather conditions will be possible over the far southeastern plains, and spotty in the vicinity of Walsenburg, on Monday afternoon through early evening. A Fire Weather Watch is in effect for Baca County.
  • Snow will be possible over the central mountains tomorrow night.
  • Critical fire weather conditions will be possible over the far southeastern plains on Wednesday afternoon.
  • Snow will begin over the ContDvd on Wednesday and then precip will expand eastward going into Thursday. Rain initially over the lower elevations will transition to snow.
  • Snow in the morning over most of the higher terrain and along the southern I-25 corridor will taper off throughout the day.
  • There is still some uncertainty with a potential storm impacting the region next weekend.
Area forecast discussion, Mar 10, 11:41 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1141 AM MDT Sun Mar 10 2024

.KEY MESSAGES...

- Above normal temperatures return Today.

- Critical fire weather conditions will be possible over the far
  southeastern plains, and spotty in the vicinity of Walsenburg,
  on Monday afternoon through early evening. A Fire Weather
  Watch is in effect for Baca County.

- Snow will be possible over the central mountains tomorrow
  night.

- Critical fire weather conditions will be possible over the far
  southeastern plains on Wednesday afternoon.

- Snow will begin over the ContDvd on Wednesday and then precip
  will expand eastward going into Thursday. Rain initially over
  the lower elevations will transition to snow.

- Snow in the morning over most of the higher terrain and along
  the southern I-25 corridor will taper off throughout the day.

- There is still some uncertainty with a potential storm
  impacting the region next weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 440 AM MDT Sun Mar 10 2024

Warming aloft with upper level ridging will take place today.
Temperatures will rebound nicely across the plains with readings 5
to 10 degrees above climo which will push values well into the 60s.
Temperatures out west will rebound around 3 to 5 degrees from
yesterday. Otherwise it will remain dry with relatively light winds
today before the flow aloft increases ahead of the next west coast
system which approaches the region tonight.

Lee trough deepens overnight as westerly flow aloft increases. High
clouds spread into western portions of the after midnight. This
should net warmer overnight low temperatures, especially along the
lower eastern slopes of the southeast mountains and adjacent plains
where enhanced westerly drainage winds set up.  Didn't stray far
from model blends for lows.  -KT

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 440 AM MDT Sun Mar 10 2024

Monday through Tuesday...

A major shortwave trough upstream, which is currently over the
Pacific Ocean, will continue to advance towards the region. This
will allow for winds ahead of this trough to increase out of the
southwest on tomorrow. The combination of lower RH values, along
with the strong and gusty winds will result in there being critical
fire weather conditions over the southeastern half of Baca County.
There could also be some spotty critical fire weather criteria met
for several hours over parts of the plains just downwind from
Walsenburg where there will be stronger gap flow winds, although
this looks to be pretty sparse at this time and therefore no watch
has been issued for this area. There is a Fire Weather Watch in
effect for Baca County for Monday. A weakening perturbation embedded
within the longwave trough will be propagating over the region by
later in the evening on Monday, and this will allow for snow
showers to be possible over the central mountains by later in the
night. These should continue to push through fairly quickly and
end by the morning on Tuesday. Winds will switch to the northwest
with slightly cooler air advection. RH values will still be low
over the plains, although winds do not appear to be as strong and
gusty on the backside of this wave as it passes over and therefore
critical fire weather conditions are not a concern yet at this
time for Tuesday. The downsloping winds will also bring about very
mild temperatures, especially on Monday across the plains, where
highs will top out in the mid 70s for most locations. It will be
slightly cooler for highs on Tuesday, although still well above
the seasonal average for this time of year by some 10 to 15
degrees for the plains.

Wednesday through Saturday...

As another major shortwave deepens over the northwestern states, it
will continue to advance towards the region by the mid part of the
week and increase chances of snow across the higher terrain on
Wednesday as more moisture is advected in from a southwesterly to
westerly mid-level flow. There are some notable differences between
the deterministic models GFS and ECMWF with regards to the
amplification of this trough. The GFS does not have this trough as
deep as the ECMWF solution, and keeps most of the precip confined to
the central mountains, whereas the ECMWF has the trough being much
deeper in comparison, with more in the way of moisture content and
also more of a southwesterly mid-level flow, which has all of the
ContDvd being impacted by snow. The Canadian is merely a split
solution between the other two. Depending on which model verifies
could determine how much snow our mountains are likely to receive.
This will continue to expand eastward throughout the evening on
Wednesday. Strong downsloping winds ahead of this trough will also
bring about the possibility of more fire weather concerns for the
far southeastern plains as winds increase back out of the
southwesterly direction again on Wednesday afternoon. The
deterministic models do show that the trough will begin to split
with the characteristics of an omega-blocking ridge over the Pacific
Ocean that will force the secondary upper level low to retrograde
and become cut off over the southwest CONUS. Given that this is a
relatively warm system, as precip pushes out over the plains it will
likely begin as rain for most of the lower elevations, although
cooler air advection will allow for this to transition to snow going
into the later hours on Thursday and continuing into Friday morning.
On Friday, most of the snow will be more confined to the higher
terrain and along the southern I-25 corridor, but should continue to
taper off throughout the day.

As the secondary U/L low retorgrades and moves back over the
southwestern CONUS, this is where the uncertainty lies within the
deterministic models on where this feature will end up, as this
period in the forecast is quite a ways out and this feature is not
yet resolved. This will need to be something to be watched in the
upcoming days for trends to see how this will likely unfold and
impact the region but at the moment the ECMWF looks to be the most
optimistic for providing unsettled weather over the region come
next weekend. -Stewey

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1137 AM MDT Sun Mar 10 2024

VFR conditions and dry weather are expected across the TAF
sites this forecast period. Lighter winds are also likely
through much of the period, however, a brief window of gusty
westerly winds will occur at the start of the period for PUB
before diminishing and becoming more east southeast through
early afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for COZ237.

&&

SHORT TERM...TORGERSON
LONG TERM...STEWARD
AVIATION...RODRIGUEZ
Hazardous weather outlook, Mar 10, 5:53 AM MDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
553 AM MDT Sun Mar 10 2024

COZ058>089-093>099-111200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
553 AM MDT Sun Mar 10 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions will be possible over the far
southeastern plains, and spotty in the vicinity of Walsenburg, on
Monday afternoon through early evening. A Fire Weather Watch is in
effect for Baca County. Snow will be possible over the central
mountains tomorrow night through early Tuesday morning.

Critical fire weather conditions will be possible over the far
southeastern plains on Wednesday afternoon. Snow will begin over
the Continental Divide on Wednesday and then precip will expand
eastward going into Thursday. Rain initially over the lower
elevations will transition to snow. Snow in the morning on Friday
will be mostly over the higher terrain and along the southern I-25
corridor, then will taper off throughout the day.

There could be another potential storm that could provide a better
chance of precipitation for next weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

31/STEWARD

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 3:30 AM MDTFire Weather WatchPUBBaca11 hr

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.